Illinois, 2021

Hail and Damaging Winds in Illinois, September 7, 2021

September 7, 2021 · NWS ILX · 4 events in 3 counties and zones

A cold front triggered a broken line of strong to severe thunderstorms across north-central Illinois during the late afternoon and early evening of September 7th. A supercell embedded within the line dropped golf ball-sized hail in Colfax in eastern McClean County.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ILX wrote it up.

A cold front triggered a broken line of strong to severe thunderstorms across north-central Illinois during the late afternoon and early evening of September 7th. A supercell embedded within the line dropped golf ball-sized hail in Colfax in eastern McClean County. Meanwhile other cells produced minor wind damage and hail up to quarter-sized.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lincoln, IL wrote its last area forecast discussion before the first event at Sep 7, 1:36 PM CST, 1 hour 35 minutes earlier.

Area forecast discussion, Sep 7, 1:36 PM CST, 1 hour 35 minutes before
Area Forecast Discussion
National Weather Service Lincoln IL
236 PM CDT Tue Sep 7 2021

.SYNOPSIS...
Issued at 236 PM CDT Tue Sep 7 2021

A line of storms will move across central Illinois late this
afternoon and evening. Some severe winds and large hail will be
possible, especially north of a line from Rushville, to Lincoln,
to Danville. The storms should shift east of our area after
midnight. Drier and cooler high pressure will provide typical
Fall conditions for Wednesday through Friday.

&&

.SHORT TERM...(This evening through Wednesday)
ISSUED AT 236 PM CDT Tue Sep 7 2021

The line of storms ahead of the cold front developed about 3-4
hours earlier and farther south than the morning CAMs indicated.
As a result, a SVR watch has already been issued for the northern
half of our CWA through 9 pm. There remains some CIN this
afternoon, slowing the intensification of the portion of the line
near Knox/Stark counties. Ample sunshine ahead of the storms
should allow for the cap to erode and the 4000 J/kg of MUCAPE to
be utilized. Aided by strong SW winds at 15G30 mph, bulk shear
values look to climb toward 50kts as the line progresses eastward.
The southern extent of the line of storms is still a bit
undetermined, as satellite images are showing limited towering
cumulus west of Schuyler County. We did expand the coverage of
likely PoPs as far south as Springfield to Mattoon/Paris with
time from mid-afternoon through mid-evening. For what its worth,
the CAMs have been consistent with a weakening trend after
02z/9pm, so we have followed suit with the previous forecast.

Clearing skies will trail the line of storms, with very limited
stratiform rain lingering behind the storms ahead of the cold
front. Gusty northwest winds will develop post FROPA later
tonight, with continued gusty NW winds on Wednesday. A trailing
trough in the upper level flow will combine with the cold air
advection to trigger some cumulus on Wednesday. That will limit
high temps about 10 deg below Tuesday's readings, in the upper
70s.

&&

.LONG TERM...(Wednesday night through Tuesday)
ISSUED AT 236 PM CDT Tue Sep 7 2021

Canadian high pressure will dominate the sensible weather across
central IL Wed night through the weekend, at least in terms of
precipitation. Cooler conditions will prevail through Friday,
before a warm front passes by to the northwest of Illinois Friday
night. That FROPA will shift the local surface winds to southerly
and bring increasing heat and humidity. Highs will return to the
mid to upper 80s Saturday through Monday, but some lower 90s will
be possible. Rain/storm chances increase for Tuesday next week,
as the next cold front approaches the area.

&&

.AVIATION...(For the 18Z TAFS through 18Z Wednesday afternoon)
Issued at 100 PM CDT Tue Sep 7 2021

SW winds have increased into the 12-15G25KT range late this
morning, as a cold front approaches from the NW. A line of storms
is already extending farther south from northern Illinois than the
CAMs are showing. The general track of each portion of the line is
nearly due East, so we could still see a mid-afternoon start to
our storm line near PIA. Have continued with that trend with this
update. Storms should progress east of the TAF sites by 03z or so.
Brief MVFR/IFR conditions possible with thunderstorms along with
wind gusts 35-40 kts or higher especially at BMI and CMI. Clouds
to clear later this evening as winds switch NW and diminish to
5-10 kts behind the cold front tonight.

&&

.ILX WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SYNOPSIS...Shimon
SHORT TERM...Shimon
LONG TERM...Shimon
AVIATION...Shimon
Hazardous weather outlook, Sep 7, 12:52 PM CST, 2 hours 19 minutes before
Hazardous Weather Outlook
National Weather Service Lincoln IL
152 PM CDT Tue Sep 7 2021

ILZ027>031-036>038-040>046-081900-
Champaign-De Witt-Fulton-Knox-Logan-Marshall-Mason-McLean-Peoria-
Piatt-Schuyler-Stark-Tazewell-Vermilion-Woodford-
152 PM CDT Tue Sep 7 2021

This Hazardous Weather Outlook is for portions of central
Illinois, east central Illinois and west central Illinois.

.DAY ONE...THIS AFTERNOON AND TONIGHT...

A broken line of strong-to-severe thunderstorms will move
southward into central Illinois this afternoon and continue into
the early evening hours. The primary severe weather hazards
include damaging thunderstorm wind gusts to 60 mph and large hail
up to one inch in diameter.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY...

No hazardous weather expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed until 9 PM CDT this evening.

ILZ047>057-061>063-066>068-071>073-081900-
Cass-Christian-Clark-Clay-Coles-Crawford-Cumberland-Douglas-Edgar-
Effingham-Jasper-Lawrence-Macon-Menard-Morgan-Moultrie-Richland-
Sangamon-Scott-Shelby-
152 PM CDT Tue Sep 7 2021

This Hazardous Weather Outlook is for portions of central
Illinois, east central Illinois, southeast Illinois and west
central Illinois.

.DAY ONE...THIS AFTERNOON AND TONIGHT...

Scattered strong thunderstorms will move southward across central
and southern Illinois this evening. Gusty winds up to 50 mph and
hail up to one-half inch in diameter will be possible within the
stronger storms.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY...

No hazardous weather expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated through tonight.

MJA

In the hours before

Special weather statement, Sep 7, 1:55 PM CST, 1 hour 16 minutes before
Special Weather Statement
National Weather Service Lincoln IL
255 PM CDT Tue Sep 7 2021

ILZ028-072015-
Stark-
255 PM CDT Tue Sep 7 2021

...A strong thunderstorm will impact portions of northeastern Stark
County through 315 PM CDT...

At 255 PM CDT, Doppler radar was tracking a strong thunderstorm near
Osceola, or 10 miles east of Kewanee, moving east at 50 mph.

HAZARD...Winds in excess of 40 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

This storm will remain over mainly rural areas of northeastern Stark
County.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

A Severe Thunderstorm Watch remains in effect until 900 PM CDT for
north central Illinois.

&&

LAT...LON 4115 8964 4115 8986 4123 8986 4124 8964
TIME...MOT...LOC 1955Z 270DEG 46KT 4120 8972

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...40 MPH

Geelhart

The radar

The Lincoln radar (KILX), 87 km away, was scanning. The volume nearest the first event began at 21:12 UTC.

Open the radar archive at this moment

Event by event

2 hail, 2 thunderstorm wind. Local standard time, as filed.

Hail, Woodford

When
September 7, 3:11 PM CST to 3:16 PM CST
Where
Woodford County, Minonk
Measured
1 in hail
Reported by
Public
Coordinates
40.900, -89.030

Thunderstorm Wind, McLean

When
September 7, 4:05 PM CST to 4:10 PM CST
Where
McLean County, Colfax
Measured
52 kt (60 mph) estimated gust
Reported by
Law Enforcement
Coordinates
40.570, -88.620

A 2-foot diameter healthy tree was blown down near the intersection of Fifer Street and Hyatt Street. Several large tree limbs were blown onto power lines across town.

Hail, McLean

When
September 7, 4:15 PM CST to 4:20 PM CST
Where
McLean County, Colfax
Measured
1.75 in hail
Reported by
Emergency Manager
Coordinates
40.570, -88.620

Thunderstorm Wind, Champaign

When
September 7, 5:03 PM CST to 5:08 PM CST
Where
Champaign County, 1.72 mi ESE of Rantoul
Measured
52 kt (60 mph) estimated gust
Reported by
Emergency Manager
Coordinates
40.310, -88.120

Power lines were blown down between Rantoul and Gifford.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Illinois in 2021Every state in 2021This day in weather historyWarnings in Illinois, September 2021

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 985303, 985306, 985304, 985308.